There are a number of prescription and non-prescription medications, pain relievers, herbal remedies and even foods that can cause increased sun sensitivity, or photosensitivity, of the skin. This sensitivity can cause the skin to be more susceptible to sunburn when exposed to ultraviolet radiation, or UV rays, and can lead to an increased risk of developing skin cancer.
For people who have medication- or food-induced photosensitivity, exposure to ultraviolet radiation in tanning beds and indirect sun exposure, such as light reflected off the pavement, can trigger sun sensitivity responses. These sensitivity reactions can result in itching, burning, stinging, swelling, blisters, hives, rashes or other skin eruptions. Photosensitivity reactions can occur when the skin is exposed to UV rays for even brief amounts of time.
Sunscreen applications can help protect against the sun's burning rays, or UVB rays. If you're taking medication, you need to take special measures to avoid photosensitivity reactions, such as wearing protective clothing, sunglasses and a hat, or even avoiding the outdoors during daylight hours.
Dozens of medications may cause sun sensitivity. Some of the more common ones include, antihistamines, antibiotics, and non-steroidal anti-inflammatory drugs, called NSAIDS. Other medications are antidepressants, anti-psychotic drugs, cardiovascular drugs, chemotherapy, diuretics and oral diabetes medications. The herbal remedy St. John's wort, which is sometimes used to treat depression, has also been linked with photosensitivity.
Some vegetables and plants can cause sun sensitivity, if they come into contact with the skin. Celery, mango peel or lime juice can cause temporary discoloration of the skin when in the sun. Common fruits and vegetables that, when eaten, may cause photosensitivity include, figs, limes, carrots, parsley and parsnips.
It’s important to remember that not everyone taking these drugs or touching or eating these foods will have sun sensitivity reactions. Certain individuals are more susceptible than others. Many medications linked with photosensitivity have warning labels. You may wish to contact your healthcare provider or pharmacist about the risks of photosensitivity associated with specific medications.
Keep in mind that if you’re at risk for photosensitivity, sun-safety strategies are important. To prevent photosensitive reactions, limit or avoid sun exposure and apply sunscreens that absorb or block UV rays. If any sensitivity-related reactions occur, contact your healthcare provider right away.